Is My Medicine Increasing My Blood Pressure?!

Could your medications be causing a rise in your blood pressure?  If you have noticed a bump in your blood pressure recently, your medicine could be contributing.  Here are some common medications that can cause an increase in blood pressure:

  1. Caffeine: This is often blamed for increasing blood pressure but for most people 1-2 cups of coffee will not cause much of a difference. If it does raise your blood pressure, the effects will usually last about 3 hours.
  2. NSAIDS: non-steroidal anti-inflammatory drugs, including ibuprofen (Motrin), naproxyn (Aleve), celecoxib (Celebrex) and indomethacin (Indocin).  If possible, it is best to limit use of these medications or possibly change pain medicine to acetaminophen (Tylenol) or another non-NSAID.
  3. Decongestants:  Oral Sudafed (pseudoephedrine) and nasal decongestants (like oxymetazoline -Afrin) can increase blood pressure.  It is typically okay to use if you do not have high blood pressure or your high blood pressure is well controlled.  It is best to limit use for everyone but if you have uncontrolled blood pressure, you can use phenylephrine -although it doesn’t seem to work that well!
  4. Birth Control Pill/Patch: In some people, these can increase blood pressure. If so, a good alternative is progestin only birth control.
  5. ADHD Medications: Some of these medications can increase blood pressure. Usually a change to guanfacine (Intuniv) or clonidine are well tolerated.
  6. Supplements: Many supplements can increase blood pressure -including ginkgo, arnica, bitter orange, ephedra and ginseng.

 As always, it is best to discuss with your medical practitioner or pharmacist before making any changes!

Leave a Reply

Your email address will not be published. Required fields are marked *